Sudden unexpected death occurs in a small number of people who have epilepsy. People most at risk are those with severe frequent seizures. Preventing seizures as much as possible with treatment may reduce the risk of sudden death. A support group may be helpful if you are bereaved by an unexpected death of a loved one.
What is sudden unexpected death in epilepsy?
Sudden unexpected death in epilepsy (SUDEP) is a term used when a person with epilepsy suddenly dies and the reason for the death is not known. For example, it is not due to injury or to drowning following or during a seizure and it is not due to a prolonged and severe seizure (status epilepticus).
What causes sudden unexpected death in epilepsy?
The cause is not known. If a post-mortem examination is done on a person who dies of SUDEP, no abnormality is found to account for the death. There are various theories as to why a person with epilepsy may die suddenly. One theory is that a seizure may affect a part of the brain that controls heart or breathing function and so the heart and/or breathing just stop during a seizure.
How common is sudden unexpected death in epilepsy?
The risk is small for most people with epilepsy. It is estimated to cause about 500 deaths per year in the UK. This sounds a lot; however, when you compare it to the number of people with epilepsy, it is quite rare. Of those who die from SUDEP, it is most common in people who have generalised tonic-clonic seizures, especially in young adults. The most important risk factors seem to be poor seizure control and seizures occurring during sleep.
Note: epilepsy is common. About 1 person in 30 in the UK develops epilepsy at some stage. Most people with epilepsy have a normal lifespan and do not die of SUDEP.
- In people with severe epilepsy (frequent and severe tonic-clonic seizures), it is estimated that about 1 in 200 die of SUDEP each year.
- In people with mild idiopathic epilepsy (epilepsy of unknown cause), it is estimated that about 1 in 1,000 die of SUDEP each year.
- In people who are in remission, the risk of SUDEP seems to be very low (negligible). The term in remission means that you have had seizures in the past but have none or very few at present. This is either because of treatment or because the epilepsy has settled down.
How can the risk be minimised?
If you have epilepsy, it may be possible to reduce the small risk of dying from SUDEP by:
- Preventing seizures as much as possible. This is usually by medication. In some people, surgery is used to prevent seizures when medication has not been successful in preventing seizures. However, in some cases it is not possible to stop seizures fully. See separate leaflet called Treatments for Epilepsy for details.
- Being aware of the potential risk of night-time seizures. Some people only have seizures at night when asleep (or have them more often at night). As the risk of SUDEP is still present even for night-time seizures, if possible, you should try to prevent these seizures as much as you can. This may mean a review of medication. But again, in some people it is not possible to prevent seizures fully.
Bereavement due to sudden unexpected death in epilepsy
The sudden death of a loved one for any reason (such as due to SUDEP) is very upsetting and traumatic. If you have lost someone close due to this condition, it may be best to talk it through with your GP or with the GP of the affected person. It is a tragic event where usually nothing could have been done to prevent it from happening. Some people find that it helps to get information and help from a support group.
Further reading and references
; NICE Clinical Guideline (January 2012)
; Scottish Intercollegiate Guidelines Network - SIGN (2015)
; Sudden unexpected death in epilepsy: Identifying risk and preventing mortality. Epilepsia. 2015 Nov56(11):1700-6. doi: 10.1111/epi.13134. Epub 2015 Oct 23.
; Sudden unexpected death in epilepsy: knowledge and experience among U.S. and Canadian neurologists. Epilepsy Behav. 2014 Jun35:13-8. doi: 10.1016/j.yebeh.2014.03.022. Epub 2014 May 3.
; NICE CKS, March 2018 (UK access only)
i cant remember when this happened but i believe it was either last year or the year before anyways, basically what happened was i was on my device, i was on some drawing/animation app and i was...teabecca
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. high-kick.ru has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.